Coroner's warning after North East drug death

Terence Carney
Terence Carney

A North East coroner is warning users about a potentially fatal drug.

South Tyneside and Gateshead Coroner Terence Carney's warning comes after a recent death in Gateshead in which the drug fentanyl was discovered after toxicology tests were carried out.

It is not known if the deceased person knew they drug they were taking contained fentanyl.

The drug is a synthetic opiate which can be fatal even in very small amounts. It is believed it is mainly sold online and is used in powder, liquid, gel patches, counterfeit pills, nasal sprays, lozenges or blotter paper.

It is most dangerous in powder form and even if only a small amount - as little as 2mg - is ingested or inhaled it could prove fatal.

Symptoms of exposure to the drug include:-

Respiratory depression or arrest

Drowsiness

Disorientation

Sedation

Pinpoint pupils

Clammy skin.

The onset of these symptoms usually occur within minutes of exposure.

Anyone who has taken the drug should seek immediate medical help.

Anyone who believes they are in possession of a drug that contains fentanyl should inform police so the drug can be disposed of safely.

Anyone who has bought drugs online should take them to a pharmacy to be disposed of.

For further information visit www.talktofrank.com for information, advice and service support.